Dealing with a Droopy Eyelid After Botox

Getting Botox and similar medications (Dysport, Jeuveau, and Xeomin) is one of the most popular cosmetic procedures that you can have without surgery. They’re “neurotoxins,” medications that relax certain muscles in order to lessen wrinkles in those areas.

These medications are generally safe when injected by a doctor or trained professional, but there can be side effects. The most common negative reaction to injections to your face is a droopy eyelid, also called ptosis or blepharoptosis. Most people don’t have this problem. Around 5% of people who get Botox will have problems with eyelid droop. This number falls to less than 1% if a skilled doctor does the injection. You should get neurotoxin shots only in a medical setting.

Why Does Eyelid Droop Happen?

Doctors who are experts in giving these shots know exactly where -- down to the millimeter -- to avoid side effects.

Eyelid droop often happens when the person giving the treatment doesn’t have proper training and enough experience. They can inject Botox into the wrong area or use a dose that’s too high, which leads to muscle weakness and droop. You could have trouble fully opening your eyes or vision problems.

In the unlikely chance that this happens, you’ll usually see signs of eyelid droop a few days to a week after you get a neurotoxin. They may be subtle at first and include:

  • Eye heaviness. There’s a heavy feeling in your eyelid that gets worse throughout the day.
  • Lazy eye.” You can’t fully open your eye. If the droop is severe, it could affect your vision.
  • Trouble with everyday tasks. You may struggle to do things like put on eye makeup.

How to Treat Eyelid Droop

Most of the time, this condition will get better after 3 or 4 weeks, or once the neurotoxin wears off. (The effects wear off in about 3-4 months or longer.) In the meantime, at-home treatments could help your eye to get back to normal faster:

  • Muscle massage. Try massaging your eyelid with the back of an electric toothbrush for several minutes a day to stimulate the muscle. Note: Don’t massage the area where you got the shots until at least a full day has passed.
  • Eyedrops. Your doctor may prescribe special eyedrops called apraclonidine, which tightens your eye muscle. You’ll use 1 to 2 drops, three times a day.

Continued

Preventing Eyelid Droop

First things first: Choose your doctor carefully. Eyelid droop after getting these medications often happens with someone who lacks the proper skill. You should get treatment only under a doctor’s care. Ask for a referral from your regular doctor, or look for one who’s an expert in your condition and in giving Botox and other neurotoxin treatments.

Before your treatment, be sure to tell your doctor if you’ve had any of these shots within the past 4 months. Also, let them know if you take medication, especially:

Your doctor should also ask about your medical history. People with medical conditions like previous facial surgery or history of Bell’s palsy may be more likely to have eyelid droop after wrinkle injections. Your age, past sun damage, and other lifestyle factors could also impact how you respond to treatment.

After your treatment, avoid rubbing or massaging your face for a full day. This will help to stop the medication from spreading beyond the injected area.

WebMD Medical Reference Reviewed by Stephanie S. Gardner, MD on July 11, 2020

Sources

SOURCES:

MedlinePlus: “Botox.”

The Journal of Clinical and Aesthetic Dermatology: “Management of Ptosis.”

Mayo Clinic: “Botox injections.”

Dermatology Online Journal: “The use of apraclonidine eyedrops to treat ptosis after the administration of botulinum toxin to the upper face.”

Journal of Cosmetic and Laser Therapy: “How to avoid brow ptosis after forehead treatment with botulinum toxin.”

American Society of Plastic Surgeons: “Americans Spent More than $16.5 Billion on Cosmetic Plastic Surgery in 2018.”

American Academy of Dermatology Association: “Botulinum Toxin Therapy: Overview.”

© 2020 WebMD, LLC. All rights reserved.

Pagination